KEY POINTS

  • A man from Butler County thought he was having a heart attack after getting vaccinated
  • He woke up in the middle of the night feeling that his arm was on fire
  • Health experts believe it is too early to conclude that such incident was caused by the vaccine 

As more and more people get vaccinated against COVID-19, a variety of side effects also continue to be reported.

Although health experts say that it is still early to conclude that the side effects can be attributed to the COVID-19 vaccine, several recipients believe otherwise. Butler County resident John McCool shared his experience of being rushed to the hospital due to a possible side effect of the vaccine.

“In the middle of the night, I woke up, and my arm felt like it was on fire,” McCool told WPXI.

“I thought I had a heart attack. I was scared for my life at the time, and I did something I never thought I would do; I had my wife call an ambulance.”

McCool received the vaccine eight weeks prior and said that he had developed issues on the left side of his body since getting inoculated against the virus.

After mistaking the experience for a heart attack, McCool and his wife later found that there was nothing wrong with his heart. The doctors' tests showed no indication of any danger. McCool also added that aside from the previously mentioned symptom, he was also unable to feel sensations on his face and lips.

“I can feel the pressure, but I can’t really feel anything,” McCool stated. “If I’m eating and a liquid pours down here, it’s like acid.”

Since the incident, McCool had been to Butler Memorial hospital twice and University of Pittsburgh Medical Center (UPMC) Passavant once. However, it wasn't until he visited Dr. Chris Olcheski, a chiropractor, when he learned about the similar experience of other people.

“I’ve had people diagnosed with some sort of stroke or other cardiac problems, I’ve had multiple who’ve had dehydration issues. Several with bell’s palsy who have developed several weeks after post-vaccine,” Dr. Olcheski said.

Dr. Olcheski noted that about 12-20 other patients also reported experiencing the same issues as McCool. The only difference among them was the brand of the vaccine they got. Others were given Moderna while some received Pfizer. The chiropractor added that the majority of his patients consisted of men aged 40 years old and up. 

Despite these claims, UPMC infectious disease specialist Dr. Dave Weber stated that it is difficult to make conclusions about cases such as these because further research is still needed. Though there is still a possibility that the vaccine caused the symptoms, it is still too early to know for sure.

“It’s really hard whether to say this is something that happened independently or is it complications from the vaccine until you can look at large populations of people and look at their side effects,” Dr. Weber explained.

McCool's case remains to be one of many reports about the COVID-19 vaccine's side effects. Recently, a 29-year-old from New York City reported experiencing painful, debilitating period cramps after getting her shot.

The Centers for Disease Control and Prevention (CDC) provided a list of possible side effects after getting vaccinated against COVID-19. Experts advise recipients to reach out to their doctor if the side effects do not go away after a few days.

US health regulators and the World Health Organization have said that the three vaccines being used in the US on an emergency basis are safe and effective US health regulators and the World Health Organization have said that the three vaccines being used in the US on an emergency basis are safe and effective Photo: AFP / CHANDAN KHANNA